Polekowe zmiany w narządzie wzroku
Ocular changes induced by systemic medications
Mirosława Grałek, Krystyna Kanigowska, Dorota Klimczak-Ślączka
Klinika Okulistyki Instytutu ? Pomnika ?Centrum Zdrowia Dziecka? Kierownik: prof. dr hab. med. Mirosława Grałek
Summary: Numerous systemic medications produce adverse effects that involve the eye. These groups include corticosteroids, antihyperglicemic agents, oral contraceptives, antirheumatic drugs, chemotherapeutic substances, antidepressant and antypsychotic medications, antiepileptic agents, cardiac agents, same antibiotics. This paper describes the most common, various ocular changes associated with systemic medications use. For each group of medications, the ocular changes are described. The most important ocular side effect of the systemic administration of corticosteroids is the formation of cataract, glaucoma, and symptoms of benign intracranial hypertension. Hyperglicemia treatment with insulin rapidly causes refractive changes. Thrombotic retinal vascular disease, such as retinal vein occlusion, cataract, and dry eye symptoms may be caused by oral contraceptives. Antirheumatic medications (hydroxychloroquine and chloroquine) have been associated with retinal toxicity. Clinical implication of using these is almost always irreversible makulopathy with central vision loss. Keratopathy and/or lenticular deposits are also observed. Chemotherapeutic agents caused symptoms that can imitate functional disorder such as blurred vision, photophobia, accomodation disturbances, ocular motility dysfunction, and dry eye complaints. Nystagmus, diplopia, and extraocular muscle palsy have been associated with central nervous system depressants. Chlorpromazine and thioridazine known to induce lens deposits and pigmentary retinopathy. Visual disturbances are common side effect of many antiepileptic medications. Anticonvulsants use have been associated with concentric visual field loss, central visual function deficits including reduced contrast sensitivity and abnormal colour perception. Medications used in cardiology, especially antiarrhytmic digitalis and amiodarone, cause ocular disturbances producing chromatopsia (yellow or green tint), blurred vision, and corneal microdeposits or deposits of lens during amiodarone treatment. Ethambuthol and isoniazid have been implicated to cause loss vision, visual field defect and color vision disturbances. Optic neuritis may be caused by chloramphenicol.